Alert archive / Tennessee / Flash Flood Warnings in 2004
Flash Flood Warning 61, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Sep 12, 2004, 5:33 PM CDT for Shelby County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 12, 2004, 5:33 PM CDT (22:33 UTC)
- Expired
- Sep 12, 2004, 8:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
County Shelby County, TN
The radar
The Memphis radar (KNQA), 12 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 10.6 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1709 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMEG 122234 FFWMEM TNC157-130130- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 533 PM CDT SUN SEP 12 2004 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * FLASH FLOOD WARNING FOR... SHELBY COUNTY IN SOUTHWEST TENNESSEE * UNTIL 830 PM CDT * AT 533 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN FROM BARTLETT TO MILLINGTON EASTWARD TO THE FAYETTE COUNTY LINE... * CITIES AFFECTED THROUGH 830 PM CDT INCLUDE... MILLINGTON...LAKELAND...ELLENDALE...EADS...BOLTON...BARTLETT... ARLINGTON .A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. MOVE TO HIGHER GROUND IMMEDIATELY. DO NOT ATTEMPT TO CROSS FLOODED ROADWAYS. .DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. .STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5. LAT...LON 3540 8965 3513 8966 3509 8995 3539 8992 $$ JCL
1 follow-up statement
000 WGUS74 KMEG 130012 FFSMEM TNC157-130115- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 712 PM CDT SUN SEP 12 2004 ...THE FLASH FLOOD WARNING FOR SHELBY COUNTY HAS BEEN CANCELLED... AT 712 PM CDT NATIONAL WEATHER SERVICE RADAR INDICATED THE RAINFALL WAS ENDING ACROSS SHELBY COUNTY...AND THE FLOOD THREAT WAS DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE SERIOUS THREAT OF FLOODING IS ENDING. THUS...THE FLASH FLOOD WARNING HAS BEEN CANCELED. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 2:00 PM CDT, 3 hours 33 minutes earlier.
Area forecast discussion, Sep 12, 2:00 PM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 200 PM CDT SUN SEP 12 2004 .DISCUSSION... ISOLATED SHRA/TSRA CONTINUES TO DEVELOP ACROSS SOUTHEASTERN HALF OF CWA. THE DEVELOPMENT IS IN RESPONSE TO A INVERTED SFC TROUGH LOCATED NEAR THE MISSISSIPPI RIVER AND A WEAK UPPER VORT. UPPER VORT WILL BE SLOWLY MOVE EASTWARD...BUT WILL STAY OVER EASTERN PORTIONS OF THE CWA THROUGH MONDAY. THIS WILL KEEP THE CHANCE FOR ISOLATED SHRA/TSRA DURING THIS TIME PERIOD. ONCE UPPER VORT MOVES OUT OF CWA...EXPECT DRY WEATHER THROUGH TUESDAY NIGHT AS HIGH PRESSURE WILL BE IN CONTROL. FOR WEDNESDAY THROUGH THURSDAY NIGHT TIME FRAME...FORECAST DEPENDS ON LOCATION OF IVAN. CURRENT NHC TRACK KEEPS IVAN FAR ENOUGH EAST TO KEEP RAIN OUT OF CWA...BUT ANY WESTWARD SHIFT WOULD BRING PRECIP INTO EASTERN SECTIONS OF THE CWA. STAY TUNED. FOR THE REST OF THE FORECAST PERIOD...THE MIDSOUTH WILL BE UNDER THE INFLUENCE OF AN UPPER RIDGE. THIS WILL CONTINUE DRY WEATHER WITH SLIGHTLY ABOVE NORMAL TEMPS. && .MEG...WATCHES/WARNINGS/ADVISORIES... AR...NONE. MS...NONE. MO...NONE. TN...NONE. && KRS
Hazardous weather outlook, Sep 12, 2:53 PM CDT, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 253 PM CDT SUN SEP 12 2004 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-131000- ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS- POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS- TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY- YALOBUSHA- 253 PM CDT SUN SEP 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE... AN UPPER LEVEL DISTURBANCE MOVING ACROSS THE MIDSOUTH THIS AFTERNOON WILL INTERACT WITH A WARM AND MOIST AIRMASS TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS...PRIMARILY EAST OF THE MISSISSIPPI RIVER. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THE AFTERNOON AND EARLY EVENING...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING. SPOTTERS ARE ASKED TO CONTINUE MONITORING THE SITUATION.
In the hours before
Local storm report, Sep 12, 3:53 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
353 PM CDT SUN SEP 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL MILAN 35.92N 88.75W
09/12/2004 1.00 INCH GIBSON TN AMATEUR RADIO
0352 PM HAIL MILAN 35.92N 88.75W
09/12/2004 1.75 INCH GIBSON TN TRAINED SPOTTER
&&
JFBLocal storm report, Sep 12, 4:05 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
405 PM CDT SUN SEP 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL MILAN 35.92N 88.75W
09/12/2004 1.00 INCH GIBSON TN AMATEUR RADIO
0352 PM HAIL MILAN 35.92N 88.75W
09/12/2004 1.75 INCH GIBSON TN TRAINED SPOTTER
0355 PM HAIL 2 N ALAMO 35.81N 89.12W
09/12/2004 0.75 INCH CROCKETT TN TRAINED SPOTTER
&&
JFBLocal storm report, Sep 12, 4:23 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
423 PM CDT SUN SEP 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL MILAN 35.92N 88.75W
09/12/2004 1.00 INCH GIBSON TN AMATEUR RADIO
0352 PM HAIL MILAN 35.92N 88.75W
09/12/2004 1.75 INCH GIBSON TN TRAINED SPOTTER
0355 PM HAIL 2 N ALAMO 35.81N 89.12W
09/12/2004 0.75 INCH CROCKETT TN TRAINED SPOTTER
0405 PM HAIL RIPLEY 35.75N 89.53W
09/12/2004 1.75 INCH LAUDERDALE TN LAW ENFORCEMENT
&&
JFBLocal storm report, Sep 12, 5:02 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
502 PM CDT SUN SEP 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL MILAN 35.92N 88.75W
09/12/2004 1.00 INCH GIBSON TN AMATEUR RADIO
0352 PM HAIL MILAN 35.92N 88.75W
09/12/2004 1.75 INCH GIBSON TN TRAINED SPOTTER
0355 PM HAIL 2 N ALAMO 35.81N 89.12W
09/12/2004 0.75 INCH CROCKETT TN TRAINED SPOTTER
0405 PM HAIL RIPLEY 35.75N 89.53W
09/12/2004 1.75 INCH LAUDERDALE TN LAW ENFORCEMENT
0445 PM HAIL IUKA 34.81N 88.20W
09/12/2004 0.75 INCH TISHOMINGO MS TRAINED SPOTTER
0450 PM HAIL ARLINGTON 35.28N 89.66W
09/12/2004 0.75 INCH SHELBY TN TRAINED SPOTTER
&&
JFBLocal storm report, Sep 12, 5:22 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
522 PM CDT SUN SEP 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL MILAN 35.92N 88.75W
09/12/2004 1.00 INCH GIBSON TN AMATEUR RADIO
0352 PM HAIL MILAN 35.92N 88.75W
09/12/2004 1.75 INCH GIBSON TN TRAINED SPOTTER
0355 PM HAIL 2 N ALAMO 35.81N 89.12W
09/12/2004 0.75 INCH CROCKETT TN TRAINED SPOTTER
0405 PM HAIL RIPLEY 35.75N 89.53W
09/12/2004 1.75 INCH LAUDERDALE TN LAW ENFORCEMENT
0445 PM HAIL IUKA 34.81N 88.20W
09/12/2004 0.75 INCH TISHOMINGO MS TRAINED SPOTTER
0450 PM HAIL ARLINGTON 35.28N 89.66W
09/12/2004 0.75 INCH SHELBY TN TRAINED SPOTTER
0459 PM TSTM WND DMG TISHOMINGO 34.64N 88.23W
09/12/2004 TISHOMINGO MS TRAINED SPOTTER
SEVERAL TREES DOWN AND POWER LINES BROKEN ACROSS THE
CITY.
0514 PM HAIL NW NEW ALBANY 34.49N 89.02W
09/12/2004 0.75 INCH UNION MS TRAINED SPOTTER
&&
JFBLocal storm report, Sep 12, 5:32 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
532 PM CDT SUN SEP 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL MILAN 35.92N 88.75W
09/12/2004 1.00 INCH GIBSON TN AMATEUR RADIO
0352 PM HAIL MILAN 35.92N 88.75W
09/12/2004 1.75 INCH GIBSON TN TRAINED SPOTTER
0355 PM HAIL 2 N ALAMO 35.81N 89.12W
09/12/2004 0.75 INCH CROCKETT TN TRAINED SPOTTER
0405 PM HAIL RIPLEY 35.75N 89.53W
09/12/2004 1.75 INCH LAUDERDALE TN LAW ENFORCEMENT
0445 PM HAIL IUKA 34.81N 88.20W
09/12/2004 0.75 INCH TISHOMINGO MS TRAINED SPOTTER
0450 PM HAIL ARLINGTON 35.28N 89.66W
09/12/2004 0.75 INCH SHELBY TN TRAINED SPOTTER
0459 PM TSTM WND DMG TISHOMINGO 34.64N 88.23W
09/12/2004 TISHOMINGO MS TRAINED SPOTTER
SEVERAL TREES DOWN AND POWER LINES BROKEN ACROSS THE
CITY.
0514 PM HAIL NW NEW ALBANY 34.49N 89.02W
09/12/2004 0.75 INCH UNION MS TRAINED SPOTTER
0530 PM HAIL BRIGHTON 35.48N 89.74W
09/12/2004 0.75 INCH TIPTON TN TRAINED SPOTTER
&&
JFBThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 12:53 PM CDT | Severe Thunderstorm Warning | MEG | Weakley | 37 min |
| Sep 12, 2:07 PM CDT | Severe Thunderstorm Warning | MEG | Weakley | 23 min |
| Sep 12, 2:46 PM CDT | Severe Thunderstorm Warning | MEG | Hardeman | 29 min |
| Sep 12, 3:25 PM CDT | Severe Thunderstorm Warning | MEG | Gibson | 35 min |
| Sep 12, 3:36 PM CDT | Flash Flood Warning | MEG | Hardeman | 114 min |
| Sep 12, 3:45 PM CDT | Severe Thunderstorm Warning | MEG | Haywood | 30 min |
| Sep 12, 3:47 PM CDT | Severe Thunderstorm Warning | MEG | Crockett | 28 min |
| Sep 12, 3:56 PM CDT | Severe Thunderstorm Warning | MEG | Fayette | 34 min |
| Sep 12, 4:19 PM CDT | Severe Thunderstorm Warning | MEG | Lauderdale | 26 min |
| Sep 12, 4:34 PM CDT | Severe Thunderstorm Warning | MEG | Tipton | 26 min |
| Sep 12, 4:42 PM CDT | Severe Thunderstorm Warning | MEG | Shelby | 33 min |
| Sep 12, 5:03 PM CDT | Severe Thunderstorm Warning | MEG | Tipton | 27 min |
| Sep 12, 5:09 PM CDT | Severe Thunderstorm Warning | MEG | Haywood | 36 min |
| Sep 12, 5:15 PM CDT | Severe Thunderstorm Warning | MEG | Shelby | 30 min |
| Sep 12, 5:21 PM CDT | Severe Thunderstorm Warning | MEG | Decatur | 24 min |
| Sep 12, 5:29 PM CDT | Severe Thunderstorm Warning | MEG | Tipton | 31 min |
| Sep 12, 6:00 PM CDT | Flash Flood Warning | MEG | Decatur | 3 hr |
Nearby
Flash Flood Warnings in Tennessee, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.